Wisconsin, 2016Cold in Wisconsin, December 14 to 15, 2016
December 14 to 15, 2016 · NWS MKX · 20 events in 20 counties and zones
Arctic air plunged into southern WI in the wake of an arctic cold front. Wind chill temperatures ranged from 15 below to 30 below zero.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air plunged into southern WI in the wake of an arctic cold front. Wind chill temperatures ranged from 15 below to 30 below zero. Some schools were delayed or cancelled the morning of Dec. 15th. Warming centers were opened in many cities across southern WI.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 14, 8:39 PM CST, 21 minutes earlier.
Area forecast discussion, Dec 14, 8:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
839 PM CST Wed Dec 14 2016
.UPDATE...
The forecast is on track. Winds remain elevated within the
gradient between low pressure to the east and the high building in
from the west. Still looking at temps in the single digits below
zero with wind chills 20 to nearly 30 below through much of
Thursday morning.
&&
.AVIATION/06Z TAFS/...
VFR conditions through the TAF period. Look for the west winds to
gradually diminish through tonight as high pressure pushes in from
the west.
&&
.MARINE...
A Small Craft Advisory remains in effect for the western
shore of Lake MI into Thu afternoon. Brisk and gusty westerly winds
will continue during this time as strong low pressure moves east
across srn Canada.
Bitterly cold temperatures and the higher winds will increase the
threat for freezing spray towards the open waters but the relatively
warmer lake waters should limit the potential.
&&
.PREV DISCUSSION... /Issued 336 PM CST Wed Dec 14 2016/
SHORT TERM...
TONIGHT AND THURSDAY - Confidence...High
Main story will be the bitter wind chills. Arctic air continues to
flow in on wnw winds. Will keep mention of some blowing/drifting
snow as well, most problematic on n/s roadways. Pressure gradient
proggd to remain fairly tight though expect some cessation of the
winds as the night wears on. The wind chill advisory thresholds will
be reached later this evening and will likely last for much of the
morning. No change to start/end times at the moment. Mixing expected
to be fairly shallow on Thursday, below 925 millibars anyways, so
expecting temps to struggle to climb out of the single digits.
THURSDAY NIGHT THROUGH SATURDAY...Forecast confidence medium to
high.
The arctic high will move east Thu night with light snow
developing late as the 700 mb baroclinic zone moves into the area
from the west. 850-700 mb warm advection and frontogenesis is
expected but overall lift and snow amounts will be light. An inch
or so is likely late Thu night through Fri AM.
For Fri afternoon and night another round of snow is expected. The
strong surface low near the OK/KS border will track newd to
central IL by 12z Sat but weakening as it does so. However, the
snow during this time will be caused by an approaching vorticity
maximum and 850-700 mb warm advection and frontogenesis. Overall
lift is fairly good with PW values of 0.50-0.60 inches and mixing
ratios near 3g/kg at 700 mb. 4-7 inches of snow is forecast for
Fri afternoon through the night with this period producing the
heaviest snowfall rates of this prolonged snow event. A Winter
Storm Watch is in effect for much of srn WI with the exception of
the far south.
The snow will continue on Sat as a large scale upper trough
approaches from the Great Plains with PVA increasing. The upper
trough will also aid in maintaining middle level frontogenesis
over the area. Another 2-3 inches of snow is expected Sat with
storm totals of 7-10 inches in the Watch area with 1-3 inches less
in the far south.
LONG TERM...Saturday night through Wednesday...Forecast
confidence medium.
Brisk nwly winds and strong cold advection will bring another
arctic airmass into srn WI Sat nt and Sun AM. The surface ridge
will then shift east across the area Sun evening. Swly winds and
warm advection will then begin on Mon and last into the middle of
the week. No snow is expected.
Double digit below zero temps are forecast for Sat night and Sun
night with highs on Sun remaining below zero. Wind Chill
Advisories or Warnings will likely be needed for late Saturday
night into Mon AM.
AVIATION/00Z TAFS/...VFR this period. Cold advection continues
into tonight with gusty wnw winds. Gradient is proggd to ease a bit
for Thursday as surface high passes just south of WI.
MARINE...A Small Craft Advisory remains in effect for the western
shore of Lake MI into Thu afternoon. Brisk and gusty wnwly winds
will continue during this time as strong low pressure moves east
across srn Canada. A few wind gusts to gale force is possible.
Bitterly cold temperatures and the higher winds will increase the
threat for freezing spray towards the open waters but the relatively
warmer lake waters should limit the potential.
MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY from 9 PM this evening to 10 AM CST Thursday
for WIZ046-047-051-052-056>060-062>072.
WINTER STORM WATCH from Friday afternoon through Saturday
afternoon for WIZ046-047-051-052-056>060-063>066.
LM...SMALL CRAFT ADVISORY until 3 PM CST Thursday for LMZ643>646.
TONIGHT/Thursday AND AVIATION/MARINE...Collar
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY until 10 AM CST Thursday for WIZ046-047-051-
052-056>060-062>072.
WINTER STORM WATCH from Friday afternoon through Saturday
afternoon for WIZ046-047-051-052-056>060-063>066.
LM...SMALL CRAFT ADVISORY until 3 PM CST Thursday for LMZ643>646.
&&
UPDATE...Davis
TONIGHT/Thursday AND AVIATION/MARINE...Collar
Thursday NIGHT THROUGH Wednesday...GehringHazardous weather outlook, Dec 14, 3:43 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
343 PM CST WED DEC 14 2016
WIZ046-047-051-052-056>060-062>072-152145-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
343 PM CST WED DEC 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
BRISK WEST WINDS AND COLD TEMPERATURES WILL LEAD TO BITTERLY COLD
WIND CHILL VALUES OF 20 TO 30 BELOW ZERO TONIGHT. A WIND CHILL
ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
BITTERLY COLD ARCTIC AIR WILL LINGER OVER THE AREA INTO THURSDAY
NIGHT. WIND CHILLS OF 20 TO 30 BELOW ZERO ARE EXPECTED THURSDAY
MORNING. A WIND CHILL ADVISORY IS IN EFFECT UNTIL 10 AM THURSDAY.
A WINTER STORM WATCH IS IN EFFECT FOR MUCH OF SOUTHERN WISCONSIN
FROM 2 PM FRIDAY UNTIL 6 PM SATURDAY. 7 TO 10 INCHES OF SNOW IS
FORECAST WITH THE HEAVIEST SNOW FALLING LATE FRIDAY AFTERNOON AND
NIGHT.
VERY COLD TEMPERATURES AND WIND CHILLS WILL RETURN TO THE AREA
FROM LATE SATURDAY NIGHT INTO MONDAY MORNING. WIND CHILL
ADVISORIES OR WARNINGS WILL LIKELY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ643>646-152145-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
343 PM CST WED DEC 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR GUSTY WESTERLY WINDS.
WIND GUSTS MAY APPROACH GALE FORCE. SOME FREEZING SPRAY
CONDITIONS ARE POSSIBLE... ESPECIALLY TOWARD THE OPEN WATERS WHERE
WAVES WILL BE HIGHER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
THE SMALL CRAFT ADVISORY REMAINS IN EFFECT INTO THURSDAY
AFTERNOON FOR BRISK WEST WINDS.
PASSING LOW PRESSURE WILL BRING SMALL CRAFT ADVISORY CONDITIONS
BACK TO THE NEAR SHORE WATERS FROM LATE FRIDAY AFTERNOON INTO
FRIDAY NIGHT AND AGAIN SATURDAY NIGHT AND SUNDAY.
THE THREAT FOR FREEZING SPRAY WILL INCREASE AS LAKE MICHIGAN WATER
TEMPERATURES CONTINUE TO COOL INTO THE 30S.
WWW.WEATHER.GOV/MKX
MG
Cold/Wind Chill, Columbia
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Columbia forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to 20 below zero.
Cold/Wind Chill, Dane
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Dane forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to around 20 below zero.
Cold/Wind Chill, Dodge
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Dodge forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to around 20 below zero.
Cold/Wind Chill, Fond du Lac
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Fond du Lac forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to around 20 below zero.
Cold/Wind Chill, Green
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Green forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to around 25 below zero.
Cold/Wind Chill, Green Lake
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Green Lake forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to around 20 below zero.
Cold/Wind Chill, Iowa
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Iowa forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to around 20 below zero.
Cold/Wind Chill, Jefferson
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to 15 to 25 below zero.
Cold/Wind Chill, Kenosha
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Kenosha forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to 15 to 25 below zero.
Cold/Wind Chill, Lafayette
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Lafayette forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to 20 to 27 below zero.
Cold/Wind Chill, Marquette
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to around 20 below zero.
Cold/Wind Chill, Milwaukee
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Milwaukee forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to around 20 below zero.
Cold/Wind Chill, Ozaukee
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Ozaukee forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to 20 to 25 below zero.
Cold/Wind Chill, Racine
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Racine forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to 20 to 25 below zero.
Cold/Wind Chill, Rock
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Rock forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to around 20 below zero.
Cold/Wind Chill, Sauk
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Sauk forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to around 20 below zero.
Cold/Wind Chill, Sheboygan
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Sheboygan forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to 15 to 25 below zero.
Cold/Wind Chill, Walworth
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Walworth forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to 20 to 27 below zero.
Cold/Wind Chill, Washington
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to 20 to 25 below zero.
Cold/Wind Chill, Waukesha
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Waukesha forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Wind chill temperatures dropped to 20 to 27 below zero.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Coastal Flood in California, December 14 to 16, 2016$13 million · 14 events
- Lake-Effect Snow in Ohio, December 14 to 16, 2016$1.4 million · 6 events
- Lake-Effect Snow in Pennsylvania, December 14 to 15, 2016$300,000 · 2 events
- Winter Storm and Heavy Snow in Oregon, December 14 to 15, 2016$25,000 · 12 events
- Winter Storm in Montana, December 14 to 17, 201617 events
- Winter Storm in Wyoming, December 14 to 17, 201613 events
- Heavy Snow in Oregon, December 14 to 15, 201612 events
- Flooding and Heavy Rain in California, December 14 to 17, 201610 events
- Winter Storm and Heavy Snow in Idaho, December 14 to 16, 2016$9,000 · 9 events
- High Surf in Hawaii, December 14 to 16, 20167 events
- Blizzard and Winter Weather in Michigan, December 14 to 15, 20166 events
- Heavy Snow in Montana, December 14 to 15, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664892, 664893, 664894, 664895, 664896, 664897, 664898, 664899, 664900, 664901, 664902, 664903, 664904, 664905, 664906, 664907, 664908, 664909, 664910, 664911.